Treatment of lactic acidosis

Treatment for lactic acidosis typically consists of fluid and bicarbonate administration. Patients may also need respiratory support. NRTIs should usually be discontinued until lactate levels have returned to normal, and some researchers have suggested that a combination of protease inhibitors and non-nucleoside reverse transcriptase inhibitors should be used in order to eliminate the risk of further mitochondrial toxicity during the recovery period if antiretroviral therapy remains essential (i.e. at CD4 cell counts below 200 cells/mm3).

At the 2001 Eighth Conference on Retroviruses and Opportunistic Infections, Dr Andrew Carr suggested the following guidelines for management of elevated lactate levels:

  • Individuals with lactate levels greater than 10mM should be taken off NRTI treatment immediately. At this level, individuals are likely to have symptoms and a high risk of death if treatment is not discontinued promptly.
  • Individuals with lactate levels between 5 and 10mM should be taken off treatment unless other causes of elevated lactate can be identified. However, those without symptoms who have lactate levels above 5mM should be retested, since this measurement may be a testing error.
  • Patients with symptoms and lactate levels between 2 and 5mM should be investigated for other causes before discontinuing therapy.

Lactate levels may take some months to return to normal levels, suggesting that abnormal lactate production by damaged mitochondria takes some time to correct. However, a recent study showed that lactate levels can fall within four weeks of stopping therapy, and that there was also evidence of improvement in mitochondrial DNA during that time.1

At present there is little evidence to show whether or not it is safe to resume NRTI therapy after lactate levels have normalised. Spanish researchers have reported that six out of 12 patients who resumed NRTI therapy, excluding d4T, experienced no further problems. Several other groups have reported similar, limited observations.2 3 4 A case series of 12 patients, predominantly receiving d4T treatment, were able to resume treatment with 3TC and abacavir-containing regimens without a recurrence of hyperlactatemia in all but one case after an average treatment interruption of 123 days.

Riboflavin (vitamin B2), thiamine (vitamin B1), and L-carnitine (Carnitor) have been proposed as treatments for lactic acidosis.5 2 Although the evidence remains inconclusive, there have been reports of only four of 18 people with lactic acidosis dying after treatment with riboflavin or thiamine. It has also been suggested that vitamins C and E, and co-enzyme Q may protect against damage to the mitochondria, although this remains unproven. Carnitine and vitamins may stabilise lactate levels among people with mild elevations who continue NRTI treatment.6

Dichloroacetate, which has been used to treat lactic acidosis in burns victims, has been used at the Chelsea and Westminster Hospital in London in four cases of lactic acidosis occurring after NRTI treatment. Resolution of symptoms occurred in three out of four cases, with normalisation of lactate levels after at least two treatments, but one individual subsequently developed acute pancreatitis and died.7

There have also been two case reports documenting the effectiveness of an oral sugar cane supplement called mitocnol (NucleomaxX) in relieving the symptoms of mitochondrial toxicity, including elevated lactate levels. This may work by increasing levels of the naturally-occurring nucleoside uridine.8

References

  1. Harris M et al. Impact on mitochondrial toxicity and antiviral effect of switching from stavudine to tenofovir DF. Second International AIDS Society Conference on HIV Pathogenesis and Treatment, Paris, abstract 730, 2003
  2. Falco V et al. Severe nucleoside-associated lactic acidosis in human immunodeficiency virus-infected patients: report of 12 cases and review of the literature. Clin Infect Dis 34: 838-846, 2002
  3. Cote HC et al. Changes in mitochondrial DNA as a marker of nucleoside toxicity in HIV-infected patients. N Engl J Med 346: 811-820, 2002
  4. John M et al. Chronic hyperlactatemia in HIV-infected patients taking antiretroviral therapy. AIDS 15: 717-723, 2001
  5. Dalton SD et al. Emerging role of riboflavin in the treatment of nucleoside analogue-induced type B lactic acidosis. AIDS Patient Care STDS 15: 611-614, 2001
  6. Gerard Y et al. Symptomatic hyperlactataemia: an emerging complication of antiretroviral therapy. AIDS 14: 2723-2730, 2000
  7. Davies E et al. Reduction in hyperlactatemia with dichloroacetate in HIV-1 infected patients. Eighth European Conference on Clinical Aspects of HIV Infection and Treatment, Athens, abstract P147, 2001
  8. Walker UA et al. Beneficial effects of oral uridine in mitochondrial toxicity. AIDS 18: 1085-1086, 2004